UMEM Educational Pearls

Category: Critical Care

Title: HIV, ART, and the ICU

Posted: 7/23/2013 by Mike Winters, MD (Updated: 9/27/2022)
Click here to contact Mike Winters, MD

HIV, ART, and the ICU

  • Though survival has dramatically improved for patients with HIV, there has been no decrease in the quantity of ICU admissions for this select patient population.
  • One of the most common reasons for ICU admission is now adverse effects of antiretroviral therapy (ART).
  • When managing a critically ill HIV patient in the ED or ICU, consider the following effects of ART as an etiology:
    • Lactic acidosis
      • Seen with nucleoside reverse transcriptase inhibitors (NRTIs): greatest risk with didanosine, stavudine, and zidovudine
      • Presentation: fatigue, malaise, vomiting, abdominal pain, hepatomegaly
      • Lactate often > 10 mmol/L
    • Abacavir hypersensitivity
      • Usually within first 6 weeks of drug initiation
      • Presentation: rash, fever, shortness of breath, vomiting, abdominal pain
      • Can rapidly progress to cardiovascular collapse

References

Tan DHS, Walmsley SL. Management of persons infected with human immunodeficiency virus requiring admission to the intensive care unit. Crit Care Clin 2013; 29:603-20.